Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 4, NWS Grand Rapids, MI

March 15, 2000Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 15, 2000, 7:12 PM EST for Jackson County, Michigan. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 15, 2000, 7:12 PM EST (00:12 UTC)
Expired
Mar 15, 2000, 7:45 PM EST
In force
33 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jackson County, MI

The radar

The Detroit radar (KDTX), 82 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2000-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2000-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 160015
SVRGRR
MIC075-160045-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
712 PM EST WED MAR 15 2000

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 745 PM EST

* AT 712 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 4 MILES NORTH OF MICHIGAN CENTER...MOVING
  NORTHEAST AT 55 MPH. HAIL TO MARBLE SIZE HAS BEEN REPORTED WITH 
  THIS STORM BETWEEN 705 AND 710 PM. 

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE NSTORM HAS PASSED.

LAT...LON 4231 8449 4217 8432 4227 8413 4245 8415

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 3:15 PM EST, 3 hours 57 minutes earlier.

Area forecast discussion, Mar 15, 3:15 PM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
315 PM EST WED MAR 15 2000

MAIN FCST CHALLENGE IS TIMING OF PCPN CHANGEOVER AND POSSIBILITY OF
SOME SLUSHY SNOW ACCUMULATIONS.

SHALLOW ARCTIC FRONT TO MAKE A MOVE SOUTH ACROSS THE FCST AREA AFTER
DARK AS SLUG OF POST FRONTAL PCPN DEVELOPS. EXACT PLACEMENT OF FRONT
WILL BE CRITICAL IN DETERMINATION OF PCPN TYPES. MODELS IN FAIR
AGREEMENT... SHOWING THE FRONT PASSING THROUGH LUDINGTON AROUND
00Z... GRR ABOUT 04Z... AND JXN AROUND 09Z OR SO. WILL PLAY PCPN
CHANGEOVER AROUND THESE TIMES.

VERY CONCERNED THAT A STRIPE OF 1-3 INCH SNOWS COULD SET UP ACROSS
THE AREA LATER TONIGHT ONCE THE COLD AIR SETTLES IN. MODEL QPF/S ARE
A QUARTER INCH OR MORE AND STRONG FRONTOGENETICAL FORCING WILL EXIST
UNDER THE RIGHT ENTRANCE REGION OF THE UPPER JET. TODAY/S WARM TEMPS
WILL PROBABLY LIMIT ACCUMULATIONS ON ROADS... BUT GRASSY AREAS COULD
CERTAINLY SEE A COUPLE INCHES. CONVECTION STILL SEEMS A POSSIBILITY
GIVEN PROGGED STRONG UPPER LEVEL DIVERGENCE AND CURRENT LIGHTNING
STRIKES UPSTREAM.

PCPN COULD LINGER MUCH OF THURS IN THE FAR SRN FCST AREA AROUND JXN
AS FRONT SLOWS UP AND WAVE LIFTS NE TOWARD OHIO VALLEY. REST OF FCST
QUIET BUT COLD WITH SURFACE RIDGING BUILDING IN. LK EFFECT NOT REALLY
A CONCERN WITH N/NE FLOW... BUT THERE WILL PROBABLY STILL BE SOME
FLURRRIES IN THE AIR GIVEN DEGREE OF CAA. IMPRESSIVE SHORTWAVE
SLIDES THROUGH ON THURS NGT BUT HAS LITTLE MOISTURE TO WORK WITH.

MEADE

.EXTENDED DISCUSSION...
A FAIRLY BENIGN EXTENDED PERIOD IS SHAPING UP WITH RIDGING...
SURFACE AND ALOFT... PREDOMINATING. WE WILL HAVE ONE SHORTWAVE TO
CONTEND WITH... WHICH IS PROGGED TO MOVE THROUGH THE AREA SATURDAY
AFTERNOON/EVENING. THE CANADIAN AND MRF ARE SIMILAR OVERALL... BUT
DIFFER SOME ON SATURDAY/S SHORTWAVE. THE SLIGHTLY STRONGER CANADIAN
SOLUTION WOULD SUGGEST THE NECESSITY FOR CHANCE POPS LATE
SATURDAY... WHILE THE WEAKER MRF WOULD KEEP THINGS DRY. IN EITHER
CASE... THE SYSTEM HAS VERY LITTLE MOISTURE WITH WHICH TO WORK... SO
THERE WOULDN/T BE MUCH MORE THAN A FEW RAIN OR SNOW SHOWERS. THE
LATEST AVN IS MORE IN LINE WITH THE CANADIAN... SO WE WILL INCLUDE A
CHANCE OF PCPN FOR LATE SATURDAY AS THE SHORTWAVE AND SURFACE
TROUGH MOVE THROUGH THE REGION. OTHERWISE... THINGS LOOK PARTLY
CLOUDY ON SATURDAY... WITH MOSTLY CLEAR/PARTLY CLOUDY CONDITIONS IN
PLACE FOR SUNDAY AND MONDAY.

TRH

.GRR...NONE.

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.